Singularity Formation in Three-Dimensional Motion of a Vortex Sheet

Takashi Ishihara, Yukio Kaneda

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

The evolution of a small but finite three-dimensional disturbance on a flat uniform vortex sheet is analysed on the basis of a Lagrangian representation of the motion. The sheet at time t is expanded in a double periodic Fourier series: R(λ12, t) = (λ12,0) + ∑n, m An, m exp[i(nλ1 + γmλ2)], where λ1 and λ2 are Lagrangian parameters in the streamwise and spanwise directions, respectively, and 5 is the aspect ratio of the periodic domain of the disturbance. By generalizing Moore's analysis for two-dimensional motion to three dimensions, we derive evolution equations for the Fourier coefficients An, m, The behaviour of An, mis investigated by both numerical integration of a set of truncated equations and a leading-order asymptotic analysis valid at large t. Both the numerical integration and the asymptotic analysis show that a singularity appears at a finite time tc = O(lne ⋲-1) where e is the amplitude of the initial disturbance. The singularity is such that An,0 = 0(tc-1) behaves like n-5/2, while An,± 1 = O(⋲tc) behaves like n-3/2 for large n. The evolution of A0, m(spanwise mode) is also studied by an asymptotic analysis valid at large t. The analysis shows that a singularity appears at a finite time t = O(⋲-1) and the singularity is characterized by A0,2k ∞ k-5/2 for large k.

Original languageEnglish
Pages (from-to)339-366
Number of pages28
JournalJournal of Fluid Mechanics
Volume300
DOIs
Publication statusPublished - Jan 1 1995
Externally publishedYes

Fingerprint

three dimensional motion
vortex sheets
Asymptotic analysis
Vortex flow
disturbances
numerical integration
Fourier series
Aspect ratio
aspect ratio
coefficients

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Cite this

Singularity Formation in Three-Dimensional Motion of a Vortex Sheet. / Ishihara, Takashi; Kaneda, Yukio.

In: Journal of Fluid Mechanics, Vol. 300, 01.01.1995, p. 339-366.

Research output: Contribution to journalArticle

@article{42a1b3f75e3d4302a4da70b163d751c0,
title = "Singularity Formation in Three-Dimensional Motion of a Vortex Sheet",
abstract = "The evolution of a small but finite three-dimensional disturbance on a flat uniform vortex sheet is analysed on the basis of a Lagrangian representation of the motion. The sheet at time t is expanded in a double periodic Fourier series: R(λ1,λ2, t) = (λ1,λ2,0) + ∑n, m An, m exp[i(nλ1 + γmλ2)], where λ1 and λ2 are Lagrangian parameters in the streamwise and spanwise directions, respectively, and 5 is the aspect ratio of the periodic domain of the disturbance. By generalizing Moore's analysis for two-dimensional motion to three dimensions, we derive evolution equations for the Fourier coefficients An, m, The behaviour of An, mis investigated by both numerical integration of a set of truncated equations and a leading-order asymptotic analysis valid at large t. Both the numerical integration and the asymptotic analysis show that a singularity appears at a finite time tc = O(lne ⋲-1) where e is the amplitude of the initial disturbance. The singularity is such that An,0 = 0(tc-1) behaves like n-5/2, while An,± 1 = O(⋲tc) behaves like n-3/2 for large n. The evolution of A0, m(spanwise mode) is also studied by an asymptotic analysis valid at large t. The analysis shows that a singularity appears at a finite time t = O(⋲-1) and the singularity is characterized by A0,2k ∞ k-5/2 for large k.",
author = "Takashi Ishihara and Yukio Kaneda",
year = "1995",
month = "1",
day = "1",
doi = "10.1017/S0022112095003715",
language = "English",
volume = "300",
pages = "339--366",
journal = "Journal of Fluid Mechanics",
issn = "0022-1120",
publisher = "Cambridge University Press",

}

TY - JOUR

T1 - Singularity Formation in Three-Dimensional Motion of a Vortex Sheet

AU - Ishihara, Takashi

AU - Kaneda, Yukio

PY - 1995/1/1

Y1 - 1995/1/1

N2 - The evolution of a small but finite three-dimensional disturbance on a flat uniform vortex sheet is analysed on the basis of a Lagrangian representation of the motion. The sheet at time t is expanded in a double periodic Fourier series: R(λ1,λ2, t) = (λ1,λ2,0) + ∑n, m An, m exp[i(nλ1 + γmλ2)], where λ1 and λ2 are Lagrangian parameters in the streamwise and spanwise directions, respectively, and 5 is the aspect ratio of the periodic domain of the disturbance. By generalizing Moore's analysis for two-dimensional motion to three dimensions, we derive evolution equations for the Fourier coefficients An, m, The behaviour of An, mis investigated by both numerical integration of a set of truncated equations and a leading-order asymptotic analysis valid at large t. Both the numerical integration and the asymptotic analysis show that a singularity appears at a finite time tc = O(lne ⋲-1) where e is the amplitude of the initial disturbance. The singularity is such that An,0 = 0(tc-1) behaves like n-5/2, while An,± 1 = O(⋲tc) behaves like n-3/2 for large n. The evolution of A0, m(spanwise mode) is also studied by an asymptotic analysis valid at large t. The analysis shows that a singularity appears at a finite time t = O(⋲-1) and the singularity is characterized by A0,2k ∞ k-5/2 for large k.

AB - The evolution of a small but finite three-dimensional disturbance on a flat uniform vortex sheet is analysed on the basis of a Lagrangian representation of the motion. The sheet at time t is expanded in a double periodic Fourier series: R(λ1,λ2, t) = (λ1,λ2,0) + ∑n, m An, m exp[i(nλ1 + γmλ2)], where λ1 and λ2 are Lagrangian parameters in the streamwise and spanwise directions, respectively, and 5 is the aspect ratio of the periodic domain of the disturbance. By generalizing Moore's analysis for two-dimensional motion to three dimensions, we derive evolution equations for the Fourier coefficients An, m, The behaviour of An, mis investigated by both numerical integration of a set of truncated equations and a leading-order asymptotic analysis valid at large t. Both the numerical integration and the asymptotic analysis show that a singularity appears at a finite time tc = O(lne ⋲-1) where e is the amplitude of the initial disturbance. The singularity is such that An,0 = 0(tc-1) behaves like n-5/2, while An,± 1 = O(⋲tc) behaves like n-3/2 for large n. The evolution of A0, m(spanwise mode) is also studied by an asymptotic analysis valid at large t. The analysis shows that a singularity appears at a finite time t = O(⋲-1) and the singularity is characterized by A0,2k ∞ k-5/2 for large k.

UR - http://www.scopus.com/inward/record.url?scp=0029390198&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029390198&partnerID=8YFLogxK

U2 - 10.1017/S0022112095003715

DO - 10.1017/S0022112095003715

M3 - Article

AN - SCOPUS:0029390198

VL - 300

SP - 339

EP - 366

JO - Journal of Fluid Mechanics

JF - Journal of Fluid Mechanics

SN - 0022-1120

ER -